Topical minocycline for acne: A good Idea?
By Warren R. Heymann, MD
May 28, 2016
Concerns about the safety of minocycline have been increasing over the past two decades, with rare, serious adverse immunologic reactions including DRESS syndrome, pneumonitis, nephritis, autoimmune hepatitis, and a lupus-like syndrome (1). There have been several reports of ANCA-positive polyarteritis nodosa (PAN) secondary to minocycline; an ANCA negative PAN-like illness causing an ischemic pontine stroke has been reported in a 26 year-old woman (2). Lan et al reported the case of a 13-year-old girl who was prescribed minocycline for acne. Within three weeks she developed DRESS syndrome manifested by diabetes and fulminant liver failure, necessitating liver transplantation (3).
Minocycline used to be my “go-to” antibiotic for acne vulgaris, but no longer. Not only have I read about these reports, I have seen patients with hypersensitivity reactions, autoimmune hepatitis, and lupus-like illnesses. Last week, I received a call from one of my partner’s patients who developed fever, headache, and myalgias, after a few days of starting minocycline for acne. Unless there is some compelling reason, I now always prescribe doxycycline first. For whatever reason, these autoimmune reactions are not a concern for doxycycline. To the best of my knowledge, DRESS syndrome has only been reported with doxycycline three times (4). It also does not result in hyperpigmentation. Of course, it has it’s own adverse reactions, including a much higher incidence of photosensitivity. I’d rather worry about photoonycholysis than carditis or fulminant hepatitis!
A phase 2, randomized, prospective, double-blind 12 week study of topical minocycline foam, comparing a 4% formulation to a 1% formulation versus vehicle has been performed in 150 patients with acne. The bottom line was a statistically significant improvement of the 4% formulation for inflammatory and non-inflammatory lesions. The foam was well tolerated with no serious adverse effects (5).
I would not invest in this product yet — there are two studies I would like to see. Certainly, I would want to know how much is absorbed. Assuming levels can be detected, there must be at least some theoretical risk for the severe immunologic reactions secondary to minocycline. The second study would be a use test in a Tel Aviv discotheque (this is an Israeli study). Those of us of a certain age will remember topicycline. It was effective for acne; however, under the disco lights (Wood’s lamp) the sites of topicycline application would fluoresce, causing severe embarrassment in the partygoer! A teenager may not worry much about their liver, but they sure are concerned about how they look at the club!
1. Time to say goodbye to minocycline? Drug Ther Bull 2013; 51:49.
2. Klass JP, et al. Minocycline-induced polyarteritis nodosa-like vasculitis presenting as a brainstem stroke. J Clin Neurosci 2015; 22: 904-7.
3. Lan J, et al. A severe case of minocycline-induced DRESS resulting in liver transplantation and autoimmune sequelae. Ann Allergy Asthma Immunol 2016; 116: 367-8.
4. Mailhol C, et al. Severe drug hypersensitivity reaction (DRESS syndrome) to doxycycline. Ann Dermatol Venereol 2010; 137: 40-3.
5. Shemer A, et al. Topical minocycline foam for moderate to severe acne vulgaris: Phase 2 randomized double-blind, vehicle-controlled study results. J Am Acad Dermatol 2016; 137: 40-3.
All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.